Hail, Washburn
- When
- July 30, 2:24 PM CST
- Where
- Washburn County, 3.63 mi ESE of Stanberry
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.980, -91.550
The hail began as pea size hail and increased to ping pong ball size.
Thunderstorms dropped large hail up to ping pong ball size and caused strong winds over parts of northwest Wisconsin on July 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms dropped large hail up to ping pong ball size and caused strong winds over parts of northwest Wisconsin on July 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 30, 1:44 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 244 PM CDT WED JUL 30 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 245 PM CDT WED JUL 30 2014 THE UNSTABLE NORTHWEST FLOW AND STEEP LAPSE RATES HAVE ALLOWED FOR ANOTHER AFTERNOON OF SCATTERED SHOWERS...AND A FEW THUNDERSTORMS. THE CONVECTION WILL CONTINUE THROUGH THE EARLY EVENING...THEN DIMINISH THROUGH SUNSET WITH THE LOSS OF DIURNAL HEATING. WITH CAPE VALUES AROUND 1000 J/KG...AND RELATIVELY LOW FREEZING LEVELS...SOME HAIL IS EXPECTED WITH THE STRONGER STORMS THIS AFTERNOON. THE MAIN THREAT FOR STRONG TO POSSIBLY A LOW-END SEVERE STORM WILL BE OVER THE MN ARROWHEAD AND NRN WISCONSIN ZONES WHERE 0-6 KM SHEAR IS MOST FAVORABLE. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 245 PM CDT WED JUL 30 2014 THE EXTENDED PERIOD WILL FEATURE SIGNIFICANT UNCERTAINTY BEGINNING SUNDAY. THE GFS AND ECMWF CONTINUE TO OFFER DIFFERENT SOLUTIONS FROM SUNDAY THROUGH WEDNESDAY REGARDING A FRONTAL BOUNDARY AND WHERE IT HANGS UP. AN UPPER LEVEL LOW OVER/NEAR JAMES BAY THURSDAY NIGHT WILL MOVE NORTHEAST LATE IN THE WEEK INTO THE WEEKEND. A WEAK SURFACE LOW WILL BE OVER THE NORTHLAND THURSDAY NIGHT/FRIDAY...THEN IS FORECAST TO WEAKEN. WE EXPECT SOME SHOWERS/STORMS TO DEVELOP ONCE AGAIN FRIDAY AFTERNOON OVER PORTIONS OF THE NORTHLAND...WITH SOUTHERN AREAS SEEING THE HIGHEST PROBABILITY. THE PRECIP WILL END FRIDAY NIGHT AND MUCH OF THE REGION WILL REMAIN DRY INTO SATURDAY. A FRONTAL BOUNDARY WILL THEN MOVE INTO NORTHWEST MINNESOTA SATURDAY AFTERNOON BRINGING A CHANCE FOR SHOWERS/STORMS TO WESTERN PORTIONS OF THE CWA. THE MODELS DIVERGE IN HOW FAR SOUTH THEY BRING THIS BOUNDARY...WITH THE ECMWF CONSISTENTLY FURTHER SOUTH THAN THE GFS. THIS WILL HAVE A BIG IMPACT ON THE REGIONS WEATHER AS INSTABILITY AND LIFT WILL BE SIGNIFICANT ALONG THE FRONT. THE MODELS ARE INDICATING HEAVY RAIN AS SEVERAL ROUNDS OF THUNDERSTORMS WILL OCCUR LATE IN THE WEEKEND INTO THE MIDDLE OF NEXT WEEK ALONG THIS BOUNDARY. AT THIS TIME WE HAVE SOME POPS FOR THE SUNDAY-WEDNESDAY PERIOD ACROSS MUCH OF THE CWA...WITH HIGHEST CHANCES MOST TIMES OVER SOUTHERN AREAS CLOSER TO THE BOUNDARY. THE PERIOD BEARS CLOSE MONITORING AS HEAVY RAIN/SEVERE WEATHER WILL BE ASSOCIATED WITH THIS BOUNDARY. IF THE ECMWF IS CORRECT MUCH OF THE STRONGER STORMS WILL REMAIN SOUTH OF OUR CWA...AND THE GFS SOLUTION PUTS OUR CWA IN THE CROSSHAIRS. EXPECT HIGH TEMPERATURES FROM THE MID SEVENTIES TO LOWER EIGHTIES FOR MOST AREAS. THE WARMEST TEMPERATURES SHOULD OCCUR SATURDAY BEFORE THE FRONTAL BOUNDARY MOVES IN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1237 PM CDT WED JUL 30 2014 SCATTERED SHOWERS/STORMS WILL DEVELOP THIS AFTERNOON ACROSS CENTRAL AND EASTERN PORTIONS OF THE NORTHLAND. THE STRONGER STORMS WILL PRODUCE A BRIEF PERIOD OF MVFR OR POSSIBLY IFR CONDITIONS. THE SHOWERS/STORMS WILL END LATER THIS EVENING AND SKIES WILL BECOME CLEAR TO PARTLY CLOUDY. SOME FOG WILL ONCE AGAIN BE POSSIBLE LATER TONIGHT AS WINDS GO LIGHT. && .PRELIMINARY POINT TEMPS/POPS... DLH 51 79 56 77 / 30 20 10 20 INL 49 79 52 79 / 10 20 10 10 BRD 54 82 57 81 / 10 20 10 30 HYR 50 81 54 79 / 40 30 20 50 ASX 48 74 53 74 / 40 20 10 30 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...GRANING LONG TERM...MELDE AVIATION...MELDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1245 PM CDT WED JUL 30 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311745- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1245 PM CDT WED JUL 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL TRACK SOUTH ACROSS MUCH OF THE NORTHLAND THIS AFTERNOON...INTO EARLY EVENING. A FEW STORMS WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY...AND LATER IN THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-311745- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1245 PM CDT WED JUL 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS WILL TRACK ACROSS PORTIONS OF WESTERN LAKE SUPERIOR THIS AFTERNOON...INTO EARLY EVENING. A FEW STORMS WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY...AND LATER IN THE WEEKEND. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
139 PM CDT WED JUL 30 2014
MNZ012-021-301915-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
139 PM CDT WED JUL 30 2014
...DEVELOPING STORMS OVER THE TIP OF THE ARROWHEAD...
AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING THUNDERSTORMS ALONG THE INTERNATIONAL BORDER...TRACKING
SOUTH AT 25 MPH.
EXPECT STORMS TO INCREASE IN COVERAGE AND INTENSITY OVER THE
MINNESOTA ARROWHEAD THROUGH THE AFTERNOON. THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS TO 40
MPH...LIGHTNING...AND HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
PINE LAKE... GRAND PORTAGE STATE PARK...
TOM LAKE... GRAND PORTAGE...
DO NOT BE CAUGHT ON A LAKE IN A THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. BE ALERT
FOR FALLING TREES.
LAT...LON 4798 8954 4795 8957 4797 8962 4789 8975
4781 8998 4779 9014 4811 9034 4812 9012
4811 9004 4800 8989 4803 8978 4802 8950
4800 8948
GRANINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 210 PM CDT WED JUL 30 2014 MNZ012-021-301945- NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE- 210 PM CDT WED JUL 30 2014 ...STRONG STORM APPROACHING LUTSEN AREA... AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 20 MILES NORTHWEST OF LUTSEN...MOVING SOUTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 40 MPH...AND HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... FOUR MILE LAKE AROUND 230 PM... WHITE PINE LAKE AROUND 240 PM... NORTH SHORE OF LAKE SUPERIOR NEAR LUTSEN AROUND 300 PM DO NOT BE CAUGHT ON A LAKE IN A THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. BE ALERT FOR FALLING TREES. LAT...LON 4766 9064 4751 9093 4789 9110 4793 9100 GRANING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 221 PM CDT WED JUL 30 2014 WIZ001-002-007-008-302000- BAYFIELD-DOUGLAS-SAWYER-WASHBURN- 221 PM CDT WED JUL 30 2014 ...DEVELOPING THUNDERSTORM APPROACHING HAYWARD... AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM 15 MILES NORTHWEST OF HAYWARD...MOVING SOUTHEAST AT 20 MPH. EXPECT GUSTY WINDS...LIGHTNING...HEAVY DOWNPOURS...AND POSSIBLY SMALL HAIL. * THE THUNDERSTORM WILL REACH THE CITY OF HAYWARD AROUND 300 PM... DO NOT BE CAUGHT ON A LAKE IN A THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. BE ALERT FOR FALLING TREES. LAT...LON 4601 9124 4589 9155 4621 9169 4626 9159 GRANING
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
222 PM CDT WED JUL 30 2014
MNZ011-012-019-301945-
CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
222 PM CDT WED JUL 30 2014
...STRONG THUNDERSTORM IN NORTHEAST ST. LOUIS COUNTY...
AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKE AGNES...MOVING SOUTH AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
BIG MOOSE LAKE... BIG LAKE... CUMMINGS LAKE...
SHAGAWA LAKE... HIGH LAKE... BURNTSIDE LAKE...
WINTON... ELY...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4826 9198 4826 9195 4791 9166 4780 9205
4821 9221 4827 9199
STEWARTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
227 PM CDT WED JUL 30 2014
WIZ001-302000-
DOUGLAS-
227 PM CDT WED JUL 30 2014
...STRONG THUNDERSTORM IN DOUGLAS COUNTY...
AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SOUTH RANGE...MOVING SOUTH AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
HAWTHORNE... BENNETT... SOLON SPRINGS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4626 9196 4666 9215 4670 9197 4670 9192
4669 9189 4634 9166
STEWARTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
303 PM CDT WED JUL 30 2014
WIZ001-002-007-008-302045-
BAYFIELD-DOUGLAS-SAWYER-WASHBURN-
303 PM CDT WED JUL 30 2014
AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TOTAGATIC FLOWAGE...MOVING SOUTHEAST AT 40
MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...BRIEF MODERATE DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
HAYWARD... LITTLE ROUND LAKE... STONE LAKE...
NORTHWOODS BEACH... CHIEF LAKE... RESERVE...
COUDERAY... RADISSON... OJIBWA...
EXELAND...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4606 9170 4622 9149 4570 9104 4563 9127
4563 9140
STEWARTThe Duluth radar (KDLH), 108 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail began as pea size hail and increased to ping pong ball size.
There were dime to quarter sized hailstones.
There were dime to nickel sized hailstones.
A 3 foot diameter tree was uprooted.
The hail formed drifts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534197, 534198, 534199, 534201, 534200.